Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 14, 2021Fremont County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 14, 2021, 3:52 PM MDT for Fremont County, Idaho. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 3:52 PM MDT (21:52 UTC)
Expired
Aug 14, 2021, 4:45 PM MDT
In force
53 min
Issued by
NWS Pocatello, ID
Hail
0.00 in
Wind
40

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 203 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS85 KPIH 142152
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
352 PM MDT Sat Aug 14 2021
 
IDZ066-142245-
Centennial Mountains/Island Park ID-
352 PM MDT Sat Aug 14 2021

...THUNDERSTORM NORTHWEST OF HENRYS LAKE MOVING SOUTHEAST TOWARDS 
RAYNOLDS PASS THROUGH 445 PM MDT...

At 348 PM MDT, Doppler radar was tracking a thunderstorm 10 miles 
northwest of Henrys Lake, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds may create rough chop and dangerous boating 
         conditions on Henry's Lake through 445 PM MDT.

Locations impacted include...
Henrys Lake, Targhee Pass and Raynolds Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are on Henry's Lake, now would be a good time to move to 
shore and seek shelter inside a building. 

&&

LAT...LON 4473 11136 4473 11132 4467 11127 4465 11128
      4465 11125 4462 11122 4461 11124 4458 11123
      4457 11121 4451 11126 4464 11152 4464 11149
      4467 11147 4468 11147 4470 11149 4472 11144
      4471 11142 4476 11139
TIME...MOT...LOC 2148Z 296DEG 11KT 4476 11152 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:10 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 14, 2:10 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Sat Aug 14 2021

.DISCUSSION...
Warm temperatures expected to continue through the weekend as high
pressure continues to control the weather across eastern Idaho.
Smoke and haze from wildfires across the western U.S. will likely
plague the area through the weekend. Temperatures will remain on
the warm side of normal with low to mid 90s expected across the
Snake Plain. Could see a few upper 90s into the Magic Valley
through the weekend but haze and smoke may be thick enough to
prevent ideal daytime heating under similar conditions. Precip
chances will be slim with only a few very isolated high-elevation
showers/storms possible tonight and Sunday. These chances appear
low enough to where forecast PoPs aren't high enough to support
any mention in the gridded forecast. As we get into early next
week, there finally appears to be a consensus amongst global
models on the progression of an upper-level trough that is
forecast to sweep into the Pacific NW. Timing the progression of
this feature now shows the most significant height falls across
our area on Wednesday. This will keep temps warm through Tuesday
with a noticeable cooldown for Wednesday and Thursday. We will see
more moisture in place from Monday through Thursday which will
lead to scattered PoPs across the lower terrain with showers and
storms likely across the higher terrain. McKaughan

&&

.AVIATION...
MVFR ceilings expected to prevail regionwide with widespread haze
and smoke in place from regional wildfires. High pressure remains
in control of local weather so cloud cover will be limited with
mainly just a few isolated high clouds. Winds will be a tad breezy
through the afternoon and into the early evening, generally
around 10-15 kts. Winds will become a bit lighter overnight but
look to return to around 10-15 kts as we move into Sunday although
with a more of a northwesterly component tomorrow. McKaughan

&&

.FIRE WEATHER...
Chances of an isolated t-storm this afternoon/eve across Zones
476/411 remain very questionable, with only about half of high-res
guidance supporting development. Otherwise, we "enjoy" 2 more days
pre-trough with widespread smoke/haze and critically low RHs over
portions of most zones, but not enough wind for a Red Flag Warning.
A break down of the ridge remains on track Mon as a broad trough of
low pressure presses SE into the nrn Rockies/Great Basin. At least
isolated dry t-storms are likely Mon (wetting rains unlikely), with
precip chances increasing each day through Wed. Breezy conditions
are expected each afternoon/eve, but with a steady increase in
moisture over the period, any Red Flag potential will be tied to
where t-storm coverage can reach scattered (greatest potential mntn
zones Tue/Wed). Confidence remains low on how quickly the trough
axis/final cold front clears SE Idaho, either Wed or Thurs. 01

&&

.AIR STAGNATION...
Until next week's trough arrives in earnest, model guidance and
observational trends continue to support ongoing widespread
smoke/haze at least through Mon, perhaps even increasing a bit more
with vis decreasing below 4 miles at numerous sfc stations. Air
quality alerts are in effect for many counties from Idaho DEQ. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 14, 3:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
352 PM MDT Sat Aug 14 2021

IDZ066-142245-
Centennial Mountains/Island Park ID-
352 PM MDT Sat Aug 14 2021

...THUNDERSTORM NORTHWEST OF HENRYS LAKE MOVING SOUTHEAST TOWARDS
RAYNOLDS PASS THROUGH 445 PM MDT...

At 348 PM MDT, Doppler radar was tracking a thunderstorm 10 miles
northwest of Henrys Lake, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds may create rough chop and dangerous boating
         conditions on Henry's Lake through 445 PM MDT.

Locations impacted include...
Henrys Lake, Targhee Pass and Raynolds Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are on Henry's Lake, now would be a good time to move to
shore and seek shelter inside a building.

&&

LAT...LON 4473 11136 4473 11132 4467 11127 4465 11128
      4465 11125 4462 11122 4461 11124 4458 11123
      4457 11121 4451 11126 4464 11152 4464 11149
      4467 11147 4468 11147 4470 11149 4472 11144
      4471 11142 4476 11139
TIME...MOT...LOC 2148Z 296DEG 11KT 4476 11152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:58 PM MDTSpecial Weather StatementPIHFremont47 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.